Effexor (venlafaxine) adverse effects and overdose symptoms after one (1) 37.5mg dose:
I had what could have verged on a very serious reaction to Effexor four days ago. I am a methadone patient and have been for the past 4 years - with the only complications being moderate to severe constipation which I have been able to minimize significantly with wheat dextrin (Benefiber) - and hot flashes that usually happen after I have had a warm to hot shower (normal temp) or when I stand and brush my teeth or when I sit here at my computer. I take 90mg of Methadone daily as maintenance for a terrible opioid addiction (please allow me to say to those who can only think they know about methadone maintenance: methadone has allowed me to live a relatively decent life (as a professional in engineering) after three stints of traditional rehab failed over time - the first when I was 21 years old the second and third stints relatively recently when I was around 40 years old (see how bad it can be?). I only mention all of this so that you have an accurate scope on my bio-chem situation. I don't know if methadone is a factor. However, in reading I note that meperidine (Demerol) has been known to be related to negative adverse events with Effexor. Also, Tramadol has been related. I haven't spent enough time getting my head around these two compounds but I think that Demerol and Tramadol may be chemical opposites in that one is an opiate "agonist" (Demerol), i.e., it can induce the euphoric effects that opiate addicts like (methadone is an opiate agaonist whose effects manifest themselves more slowly - much more slowly than Demerol) - and the other is an "antagonist" (Tramadol), i.e., it can bring on withdrawl symptoms. Why is this little bit important? Because when we talk about Effexor's mechanisms of action, we are talking about neurotransmitters. Effexor manipulates the levels and useage of the neurotransmitters serotonin and norepinephrine in the brain. Opiate action is a neurotransmitter function as well. Remember those "endorphins" that help to make runners (joggers) and the like feel so good sometimes? Endorphins are the body's own, natural neurotransmitters that function just like those compounds obained from the opium poppy. The question would then have to be: Is Effexor playing with the same the same ingredients and structures in my brain that my methadone is? Like I say, in reading there seems to be some sort of common thread there. Is methadone the reason why I'm having trouble with Effexor... or is there something else going on? (I want to be clear though for the reader: Methadone has been a life-saver for me. It isn't a panacea with no associated problems, but it has made my crappy life liveable and better (without it I would either be dead, in jail, physically and mentally very uncomfortable and constantly ripped back and forth, back and forth from abstainance to using... using to abstainance... etc, etc, etc...).
Anyway, I did slightly digress. Today is Friday. This past Monday I took one, physician prescribed 37.5mg tablet with lunch -- and 30-45 mins later my heart was racing, my pupils were dilated - yet responsive to light, I was slightly nauseated, the back of my head and also behind my eyes felt numb, I had a choking feeling in my throat and I felt hot around my neck and upper back, my ears were clogged - and strangely I had this weird and slightly hot sensation throughout my digestive tract - all the way to the end, if you know what I mean. Now (four days later) I still feel some effects, namely in my throat (the choking feeling and the heat in my neck (no red-neck jokes please)) and I have that numb feeling in the back of my head and behind my eyes. I have tried to get lots of rest and I don't know if that is helping. When I take my methadone dose it helps - a lot, but the bad symptoms from the Effexor trial keep coming back.
I must add - I tried to take Effexor once before - four years ago. I don't recall the dose, but I think it was higher than the 37.5mg that I took on Monday. I took one tablet (or capsule, I don't recall) and I had the same syptoms. I thought I might die - seriously. I had no car, no job and nobody that I could ask to get me to an ER... but, I did call the ER and my doctor. The ER of course offered nothing other than to say "come in if you think you should", and my doctor said only to "continue taking the medication". Of course - of course! there was no way in hell that I was going to continue taking that stuff. Afterward, I was told by at least one person (can't remember who exactly) that I probably had a panic attack - and I think the possibility exists that in my lifetime I have had one or two real panic attacks, but now that Effexor has been closely tied to two events - we're on track to say that it is probably not a good medication for me, at least at that dose (and 37.5mg is next to the smallest dose you can get, I believe).
I read about "serotonin syndrome" and all of the utterly dangerous complications that can go along with that. It is a scary thing that can kill - so, since I still have some syptoms I am additionally uncomfortible as I sit and type.
Somebody should look into this. Is somebody hiding something? I mean... I know that some of these symptoms are published under "adverse effects" and "overdose" - but I can't get any real info out of anybody that seems to know anything. It's as if it's either "hush-hush" or they are still trying to figure it out.
Now, I'm left with suck anxiety (my reason for the Effexor prescription in the first place, you see). I'm a male of age 46 years and I'm going to visit a psychiatrist for the first time. You know what I want? I want a benzodiazepine. But, you know what? Being that I am a male I'm almost certain that the female shrink that I am going to see for the very first time is going to let me suffer.
I'm sick of being a guinee pig and if I tell a doctor what works then G.D. it I want them to use what works instead of them trying to constantly cover their ####.
Does anybody have any similar problems with Effexor?
Does anybody have any answers with respect to Effexor?
Does anybody agree with the last part that I wrote?
I guess that's it. I have to go suffer with my Effexor (venlafaxine) symptoms and hope they go away sooner rather than later (it's been four days).
Sorry to hear about your experience with Effexor. I take the same and the same dose 150 daily and have had nothing but the best results. May be the experience you had is due to your use of illegal drugs and the damage you have done to your self.
My name is Catherine, I am 22 and I too have only taken one doctor prescribed Effexor pill last fiday, I am still suffering from side effects 5 days later (did not take more than one pill): recurring heartburn, increased anxiety, tingling shoulders and neck, sharp headaches. These side effects seem to diminish a little every day, now they only seem to occur at night. I really hope they go away permanantly very soon as they stress me out. I didn't eat or sleep for the first 4 days due to the heavy nausea and increased heart beat. I too was sure I was dying. Hope everything went well for you, I would like to have un update about your situation to know where I am heading!